Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 22, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 16, 2002, 10:30 PM CDT for Geary County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2002, 10:30 PM CDT (03:30 UTC)
- Expired
- Apr 16, 2002, 11:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Geary County, KS
The radar
The Topeka radar (KTWX), 43 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 10:47 PM CDT | Hail 1 | Junction City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1388 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 329 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 170330 SVRTOP KSC061-170400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1029 PM CDT TUE APR 16 2002 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN AND EASTERN GEARY COUNTY IN EAST CENTRAL KANSAS * UNTIL 1100 PM CDT * AT 1028 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WEST CENTRAL GEARY COUNTY...OR JUST SOUTH OF JUNCTION CITY...MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED... RURAL SOUTHERN AND EASTERN GEARY COUNTY LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE INDOORS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3898 9687 3887 9691 3887 9650 3908 9650
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:44 PM CDT, 7 hours 46 minutes earlier.
Area forecast discussion, Apr 16, 2:44 PM CDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 244 PM CDT TUE APR 16 2002 UPDATED TO INCLUDE WIND ADVISORY UNTIL 9PM CDT... .TOP...WIND ADVISORY WHOLE CWA UNTIL 9PM CDT. 34
In the hours before
Local storm report, Apr 16, 8:24 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT TUE APR 16 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0817 PM 8 S JAMESTOWN KS .75 INCH HAIL
04/16/02 CLOUD PUBLIC REPORTED DIME
SIZE HAILLocal storm report, Apr 16, 8:44 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
844 PM CDT TUE APR 16 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM 5 SE GLASCO KS .88 INCH HAIL
04/16/02 CLOUD OR 3 SW OF HWY 81/24 JCTSpecial weather statement, Apr 16, 9:48 PM CDT, 42 minutes before
KSZ008-020-034-170330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 948 PM CDT TUE APR 16 2002 SEVERE THUNDERSTORM WATCH NUMBER 100 IS NO LONGER IN EFFECT FOR REPUBLIC...CLOUD AND OTTAWA COUNTIES. THE LINE OF SEVERE THUNDERSTORMS HAS NOW PUSHED EAST OF THESE AREAS...AND NO MORE SEVERE WEATHER IS ANTICIPATED.
Local storm report, Apr 16, 10:05 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT TUE APR 16 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0839 PM 1 E DELPHOS KS .88 INCH HAIL
04/16/02 OTTAWA PUBLIC REPORTED NICKEL
SIZE HAILThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 8:13 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 47 min |
| Apr 16, 8:35 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 40 min |
| Apr 16, 8:52 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.